Advertisement

‘Potential emerging health threat’: Officials warn of fentanyl-laced marijuana possibly in Michigan

According to the state health department, there are no confirmed cases in Michigan.
According to the state health department, there are no confirmed cases in Michigan.
Published: Dec. 4, 2021 at 8:13 PM EST
Email This Link
Share on Pinterest
Share on LinkedIn

LANSING, Mich. (WILX) - Michigan poison control officials have issued a warning about possible cases of fentanyl-laced marijuana in the state, calling it as a potential “emerging health threat.”

The Michigan Poison and Drug Information Center issued the alert, saying several patients outside of Michigan have been treated in emergency rooms for opioid exposure after patients claimed to have only smoked marijuana. In Connecticut, a sample of one of the marijuana products found at an overdose scene was seized by local law enforcement and tested at a state laboratory. The sample tested positive for THC, marijuana, and fentanyl.

According to the Michigan Department of Health and Human Services, there have not yet been any confirmed cases in Michigan.

However, since June 1 of this year, eight suspected cases of fentanyl-laced marijuana in Michigan have been identified in a review of probable opioid overdose Emergency Medical Services (EMS) responses, where there were mentions of marijuana being potentially laced (fentanyl, heroin, unspecified).

To date there have not been any reported deaths among the suspected cases.

If you purchase marijuana products, only do so from licensed and reputable sources and vendors. Marijuana users should be cautious when sourcing products and be aware of the symptoms related to opioid use/abuse and the signs of an opioid overdose including:

• Confusion

• Drowsiness

• Dizziness

• Headache

• Anxiety

• Vomiting

• Pinpoint pupils

• Respiratory depression (i.e. slowed breathing)

• Respiratory arrest

• Low blood pressure and low heart rate

• Shock

• Death

Fetal exposure to fentanyl can result in fetal opioid dependence and withdrawal, respiratory depression, and abnormal growth and development.

Call 911 immediately if anyone who has used marijuana develops symptoms that may be related to a fentanyl or other opioid exposure. The MiPDC stresses the importance of storing marijuana products out of sight and reach of children. Unintentional and intentional use and misuse of fentanyl can be fatal.

Copyright 2021 WILX. All rights reserved.

Subscribe to our News 10 newsletter and receive the latest local news and weather straight to your email every morning.